Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

If you experienced side-effects from Mirena

(30 Posts)
TalesOfTheCity Tue 28-Oct-14 19:44:55

How quickly were they apparent to you?

Just posted a different thread about switching from a copper IUD to Mirena and I'm very nervous after hearing all the various Mirena side-effect stories. I've heard enough good stories that I'm willing to give it a go, but I've avoided all forms of hormonal contraception for most of my adult life so I'm nervous and want to know whether, if I'm someone who is going to be affected, it will be obvious quickly so I can get it taken out straightaway and have no idea what to do next

ReallyTired Tue 28-Oct-14 20:56:02

I had the mirena and it was utter hell. I had 4 months of bleeding, abdominal and perhaps worse of all severe depression. I had a real battle getting a doctor to take it out.

TalesOfTheCity Thu 30-Oct-14 14:01:59

Thanks. How soon after you got did the side-effects become noticeable? That's really what I am most interested in finding out - whether or not it will become immediately obvious if I am one of the people it affects.

ReallyTired Thu 30-Oct-14 14:43:05

The side affects were noticeable after about 2 days and I felt better after the mirena was taken out within hours.

TalesOfTheCity Thu 30-Oct-14 21:05:29

Wow, that's really quick. Sorry to hear you went through 4 months of it!

sksk Fri 31-Oct-14 09:35:46

I lasted 2 months due to constant belle ding, even despite tranexamic acid and the combined pill as well as the Mirena- I don't think hormone contraception is for me, but the Mirena is a wondrous thing for many women!

NormaStanleyFletcher Fri 31-Oct-14 09:37:29

I got pg with it. DD is 8 now.

losthermind Fri 31-Oct-14 09:42:16

I had the mirena for nearly 3 years, didn't suffer with any bleeding but my moodswings were horrendous
I had it taken out the beginning of this month, I felt calmer within hours of having it removed

Four125 Fri 31-Oct-14 09:45:12

I had a Mirena for years with no side effects to speak of, I loved it.
Then I started to get UTIs, for months and months, despite continual antibiotics I was hospitalised twice it was that bad.
I saw a urologist who suggested removal of the Mirena, despite no known link between the coil and UTIs, he said this had happened before and removal had worked.
The Mirena was removed and within a couple of weeks all infections cleared up and I haven't had any since.

I should add that my experience is unusual and please don't assume this will happen to you.

JubJubBirds Fri 31-Oct-14 09:52:24

You're quite unlikely to experience no side effects. The main problem with it as a successful contraception is that most women have unrealistic expectations of it so end up having it removed before its 'settling in' period is up. It can have quite brutal effects on some women so of course there's no shame in having it removed early if you're not coping, but I do think ther are lots of women who would benefit from being more prepared for it.

It's a long term form of contraception and you really do need to be prepared to play the long game with it. Once it's been inserted it can take 4-6 months for your body to accept it and for any symptoms to settle down. After the 6month mark if symptoms all persist you should have it removed because theres almost no evidence of it 'taking' in those cases after 6months.

If you're edging on having it removed at the first sign if trouble could you not just skip the faff and go for a different form of contraception?

TalesOfTheCity Fri 31-Oct-14 14:26:03

JubJubBirds I'm not willing to go through 4 to 6 months of the kinds of side-effects I've read about, hence this question about how quickly they become apparent. It seems that plenty of women don't experience side-effects, or just mild ones. Quite a few people have loved it immediately. If I'm one of them, great, if not it comes out.

go for a different form of contraception?
I'm willing to give it a go and potentially have it taken out straight away, because I can't see any other options that are suitable other than: a different copper IUD, Mirena or sterilisation.

TalesOfTheCity Fri 31-Oct-14 14:41:15

JubJubBirds I do get what you're saying and I appreciate the comment, but I really cannot do 4 to 6 months 'settling in' for a number of reasons.

As for alternative forms of contraception, what I am looking for in a contraception is what I've had, and thought was brilliant, for the last 17 years which is something: non-hormonal and does not interfere with sex.

Combined pill - ruled out because of age and really do not want to take pill
Mini-pill - don't want to take a pill, side-effects more than Mirena, unreliable unless taken very precisely
Condoms - no
Implant/injection etc - no
Contraceptive ring - no, not willing to take the risks of it

So I'm not left with many options really. Only considering mirena because I'm desperate. Have a phone appointment with GP this afternoon to find out more about whether they really think this bleeding is being caused by my current IUD and how.

Thanks for commenting smile

Crumblevision Fri 31-Oct-14 14:46:12

I had intermittent spotting and a single bad spot on my face once a month and that was it. I have no bleeding at all now. On my second Mirena (had them for 6 years now). Hope that helps.

DayLillie Fri 31-Oct-14 14:51:48

I tried the mini pill with the same progestogen first, to see if I got on with it (norgeston)

TalesOfTheCity Fri 31-Oct-14 15:03:19

and a single bad spot on my face once a month
I get that anyway! smile

HeyMacWey Fri 31-Oct-14 15:39:06

The only side effect I had was a diminished libido. However that was at the same time as young dc's so could also have been down to being knackered grin No other side effects noticed but sex drive came back within a few days of having it removed.
I also had the copper coil and no side effects other than monstrously heavy periods. No periods with mirena.

WhereAmIGoing Fri 31-Oct-14 15:42:32

The side effect you will get will be some sort if combination of side effect from a copper coil and the ones from the pill.
I assume that the copper coil was ok for you. How did you do with the pill/hormone based contraception?
If both have been ok before, I think it would be unlikely for you to have any side effects.

WhereAmIGoing Fri 31-Oct-14 15:44:53

Sorry I missed your last posts.
If you can't take the mini pill and it makes you ill/strong side effects, don't get the Mireva coil!! It will give you the same side effects and you will feel crap.

TalesOfTheCity Fri 31-Oct-14 16:07:17

I haven't taken the pill for 18 years and really don't want to. My understanding is mirena has less hornones than the mini pill, therefore fewer side effects. I took combination pill from 17 to 22, and it was fine but I am too old for it and I am strongly opposed to hormonal contraception in general. Only considering trying mirena out of desperation but can't imagine any others I would try.

TalesOfTheCity Fri 31-Oct-14 16:08:53

Have never tried mini-pill. Just don't want to try it with the side effects and the fact you have to take it in such a short window and aren't protected if you get ill etc.

TalesOfTheCity Fri 31-Oct-14 16:11:17

WhereAmIGoing The copper coil has been perfect for approaching 20 years! I don't want to change it at all, but have had it suggested now (see other thread). Argh, I really thought I wouldn't ever have to think about it all ever again.

DayLillie Fri 31-Oct-14 16:22:40

It is worth trying norgeston (with condoms?) for a 3 month trial. It is 30mg of levenorgestrel all round your body. mirena is 20mg/day (to start with, it reduces to half by the end) straight in your uterus. If it is ok, then it may be worth taking the plunge. If you hate it, you can stop it immediately grin

I did take minipills whilst breast feeding and used it with condoms, but I think as you get older, the likelyhood of mishap is less due to decreasing fertility.

TalesOfTheCity Fri 31-Oct-14 16:34:46

DayLillie Thanks, but I am not going to take a pill and I really, really dislike condoms, so no. Mirena is about the only hormonal contraceptive I am willing to try.

Have spoken now to the GP again and they said it is worth trying a different copper IUD - which the previous 2 did not suggest. So looks like I don't need to worry about this straight away. If that doesn't fix the problem, I will try a Mirena.

Northumberlandlass Mon 03-Nov-14 13:13:14

I am sterilized, needed something to help with incredibly heavy periods.
GP suggested Mirena as least invasive, next option is ablation. I tried Cerazette but my anxiety went through the roof.

I've now had it 10 months, I promised myself & GP that I would give it that long as they said it takes a while to settle.

I am going back to GP because:

Anxiety is out of control
I have 2 periods a month
I feel sick every day for around 3 weeks of the month
I have always been hairy but I now resemble an ape
I don't suffer from spots, I am covered
I get shooting pains down my vagina & periods are very painful

On the Brightside my periods are lighter smile

I am going to ask for an ablation.

McFox Mon 03-Nov-14 13:22:13

I was in absolute agony from the first period after I had the mirena put in. It felt like I was being stabbed. I couldn't move let alone go to work. The depression kicked in around the same time. All in all it was horrendous.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now